Alert archive / Minnesota / Beach Hazards Statements in 2017

Beach Hazards Statement 17, NWS Duluth, MN

August 25, 2017Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin

NWS Duluth, MN issued this beach hazards statement at Aug 25, 2017, 3:50 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It took effect at Aug 25, 2017, 10:00 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Aug 25, 2017, 3:50 AM CDT (08:50 UTC)
In effect from
Aug 25, 2017, 10:00 AM CDT
Expired
Aug 25, 2017, 8:00 PM CDT
In force
10 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 8.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2017-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2017-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1848 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

162 
WHUS43 KDLH 250850
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
350 AM CDT FRI AUG 25 2017

MNZ037-WIZ001-260100-
/O.NEW.KDLH.BH.S.0017.170825T1500Z-170826T0100Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
350 AM CDT FRI AUG 25 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM 10 AM CDT THIS MORNING
THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS
STATEMENT FOR DANGEROUS SWIMMING CONDITIONS, WHICH IS IN EFFECT FROM
10 AM CDT THIS MORNING THROUGH THIS EVENING. 

* LOCATION...PARK POINT BEACH

* DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE 
  SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP 
  CURRENTS.

* HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS 
  SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A 
  SWIMMER QUICKLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS...
NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND
NEAR RIVER MOUTHS.

FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT
WWW.WEATHER.GOV/DULUTH

&&

$$

WL
1 follow-up statement
872 
WHUS43 KDLH 260101
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
801 PM CDT FRI AUG 25 2017

MNZ037-WIZ001-260215-
/O.EXP.KDLH.BH.S.0017.000000T0000Z-170826T0100Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
801 PM CDT FRI AUG 25 2017

...BEACH HAZARDS STATEMENT HAS EXPIRED...

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Aug 25, 12:37 AM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 25, 12:37 AM CDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1237 AM CDT Fri Aug 25 2017

.UPDATE...
Issued at 1237 AM CDT Fri Aug 25 2017

Updated for 06z TAF issuance below.

UPDATE Issued at 935 PM CDT Thu Aug 24 2017

Lowered the overnight low temperatures a bit based on the latest
trend of MOS and 18Z/00Z models. Have low temperatures in the
middle 30s over parts of the Arrowhead, so there could be a
little frost early Friday in the higher terrain inland from Lake
Superior.

The model trend has been to slow down how quickly moisture works
its way northward and brings rain into the Northland. Slowed down
the timing in precipitation chances a bit overnight into Friday
morning.

&&

.SHORT TERM...(This evening through Friday)
Issued at 427 PM CDT Thu Aug 24 2017

Another cool night on tap with high pressure, clear skies, and
light winds forecast. Look for overnight lows dipping into the
middle to upper 30s in northern Minnesota and around 40 degrees
in north-central Wisconsin. Warmer temperatures will be found in
central Minnesota where lows will be in the low 50s. Clouds start
to build in from the south Friday morning due to isentropic
ascent along a warm front over western through southeast
Minnesota. Showers are forecast to develop by 12Z over central
Minnesota and rain chances spread north and northeastward into
north-central Minnesota, the Twin Ports, and much of northwest
Wisconsin. Temperatures will trend cooler for areas under clouds
and rain, with slightly warmer conditions where mainly sunny to
partly cloudy skies persist through afternoon. Highs in central
Minnesota will be in the middle 60s to the low 70s in north-
central Minnesota and around 70 degrees in north-central
Wisconsin.

.LONG TERM...(Friday night through Thursday)
Issued at 427 PM CDT Thu Aug 24 2017

Friday night through Sunday night is our next significant rainfall
event.  Friday night and Saturday strong warm air advection sets up
over the area ahead of a developing surface low over South Dakota. A
warm front draped from the surface low east across central and
southern Minnesota will serve as the focus for showers and
thunderstorms over the southern half of the forecast area.  A
shortwave aloft will move across the area on Saturday as well, and
this will cause precipitation chances to increase through the day.
Saturday night the upper level shortwave will move across the area,
with the surface low passing across southern Minnesota into
Wisconsin.  This will keep precipitation chances high through
Saturday night, and there is some potential for some thunder and
higher QPF values across northwest Wisconsin.  This storm system is
moving slowly across the area, and only slowly moves east away from
the area on Sunday and Monday. Chances for showers and thunderstorms
will continue through the day on Sunday into Sunday night.  Monday
should dry out as the low finally drops southeast towards the Ohio
river valley.  The cloud cover and precipitation chances through
this period should keep temperatures on the cool side, as much as 5
to 10 degrees below normal.

Monday and Tuesday to be quiet with a gradual warm up in
temperatures. A cold front slides through the area on Tuesday
night and Wednesday, bringing chances for showers and
thunderstorms. Expect the timing of this front to shift, so have
kept pops in the slight chance category for now. Quiet conditions
return for Thursday, with near normal temperatures.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1237 AM CDT Fri Aug 25 2017

High pressure will remain centered over the western Great Lakes
tonight before starting to shift east on Friday. This will keep
clear skies and VFR conditions in place for the overnight hours.
Some patchy fog is possible, primarily at KBRD, KHIB and KDLH, but
isn't expected to drop VSBYs below VFR. The next system will begin
to approach the region Friday afternoon, bringing an increase in
cloud cover. MVFR ceilings will move into KBRD, along with
showers, Friday afternoon and into Friday evening. Any impacts to
other sites are expected to hold off until after midnight Friday
night.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  46  65  53  62 /   0  20  50  70
INL  40  72  51  64 /   0   0  20  50
BRD  52  66  56  66 /  10  50  70  70
HYR  44  67  54  65 /   0  20  60  70
ASX  41  69  51  65 /   0  10  40  60

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

UPDATE...BJH
SHORT TERM...LE
LONG TERM...Huyck
AVIATION...BJH
Hazardous weather outlook, Aug 24, 8:05 PM CDT, 7 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
805 PM CDT Thu Aug 24 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-251200-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
805 PM CDT Thu Aug 24 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few thunderstorms will be possible from the Longville and
Brainerd Lakes region east to the Siren area Friday afternoon.
Severe storms are not expected.

There is a low chance of thunderstorms from central Minnesota
into parts of northwest Wisconsin Friday night into Sunday. The
risk of severe weather looks low.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter activation will not be needed tonight.

LSZ121-140>148-251200-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
805 PM CDT Thu Aug 24 2017

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will be possible over portions of western Lake
Superior Saturday night and Sunday. The chance for severe storms
looks low at this time.

Grochocinski/Huyck

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

Nearby

Beach Hazards Statements in Minnesota, 2017Beach Hazards Statements in Wisconsin, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.